2005 Volume 18 Issue 2 Pages 123-126
A case of intractable cystitis induced by Tranilast (Rizaben®) is presented. A 3 year-old boy was referred to our hospital for recurrent bladder irritability for 1 month which had not been relieved by antibiotic therapies. He had an episode of burn injury 2 months ago and had taken the tranilast since then. Repeated urinalysis showed sterile pyuria with hematuria and ultrasound examination revealed only edema of the bladder wall. From these findings, diagnosis of tranilast induced allergic cystitis was made and its administration was discontinued. The symptoms and the abnormal findings on urinalysis improved drastically in the following week. Cystoscopic examination was not performed. We reviewed the clinical characteristics of 29 reported cases with allergic cystitis in Japanese children: half of the children take Chinese herbal medicine, anti-allergic drugs and/or xanthine derivatives for allergic diseases. Therefore, we should have high index of suspicion for allergic cystitis if the child takes these drugs.